By Dr. Clayton Bunt
As a nation and as a community we have been through a medical ordeal over the past 2 years. By the best count my aging memory has been able to recall nearly 40 people in our community have died from the COVID 19 virus or its complications. There have been more in surrounding communities, as well. Recent variants of the virus have been less deadly but still have been infecting many of our patients. Still, we have begun to feel like we will be able to get through the pandemic.
So now, as life starts to get back to something more normal, there is a new threat. As I walked out of the work room in our ER, I was told we had an inbound ambulance with an overdose of Fentanyl who had suddenly stopped breathing at home. The second thing the nurse told me was that the patient had taken Fentanyl. Fortunately, our local Law Enforcement Officers and EMS staff had administered Narcan – the antidote to Opiate overdoses. By the time the patient arrived, he was awake and able to speak. So this time, we did not have to put down a tube in his trachea and put him on a ventilator. This time!!
Others will not be so lucky.
So what is Fentanyl? Fentanyl is a synthetic Opiate pain medication. That is, unlike natural opiates like Opium, Codeine, and Morphine, Fentanyl is compounded in a chemical process, and is exponentially more potent. Fentanyl is approximately 100 times more potent than Morphine, up to 50 times more potent than Heroin. Put another way, Morphine doses are measured in milligrams while Fentanyl is measured in micrograms. (A microgram is 1/1000 or 0.001 of a milligram). Other exponentially more potent variants such as Sufentyl and Carfetanyl also exist.
Fentanyl has legitimate uses as a potent short acting pain medication in controlled situations in the hospital. The problems with Fentanyl occur when it becomes a component of street drugs. Heroin dealers have been adding Fentanyl to Heroin to make the drug they sell more potent. In addition, Fentanyl has been produced outside this country and imported from China and Mexico. It has also been incorporated into a tablet form as well as powder. Waves of overdoses tied to Fentanyl or its relatives have been a problem in large cities for several years.
WELL, IT IS HERE NOW!!
I really hope we are not going to have an epidemic of overdoses, but I fear we will. So what can you do? First, avoid anything you think might contain Fentanyl. Second, avoid skin contact with any suspected fentanyl or its more potent relatives, they can be absorbed via skin or mucous membranes such as the lips or mouth. Finally, if you have friends or relatives who you think might abuse opiates, and who might take Fentanyl either intentionally or unintentionally because they don’t know what the drugs they take have been cut with, strongly consider asking a physician to prescribe you Narcan to have available if you encounter an overdose. Both nasal and injectable forms are available.
I have seen a lot in 38 years Medical Practice but telling mothers about their children dying, or spouses about their partner’s tragedy has never gotten any easier. I hope this problem does not get to be the monster I fear.
One of my fellow CVHC physicians will be retiring in a few days. Dr. Phil Petersen has given much to our community to his patients over the last 28 years. As his friend, I know that he has also been through the frustrations, and joys that go with being a rural physician. If you get a chance, let him know how much that has meant to you.